Hail, Smith
- When
- May 20, 3:54 PM CST
- Where
- Smith County, 1.38 mi S of Tyler
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.330, -95.300
The storm environment for May 20th involved a very unstable atmosphere, especially across the northern third of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. The atmosphere was weakly capped which resulted in the development of scattered severe thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
The storm environment for May 20th involved a very unstable atmosphere, especially across the northern third of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. The atmosphere was weakly capped which resulted in the development of scattered severe thunderstorms across the region. An upper level disturbance moved across the region as well and with cold temperatures aloft resulting in steep mid level lapse rates...a majority of the storms produced large hail. High shear was also in place in the mid and lower levels of the atmosphere which provided a wind threat as well. Some of these storms produced tornadoes across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 20, 2:29 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 329 PM CDT FRI MAY 20 2011 .DISCUSSION... UPPER LOW MOVING NE FROM THE FOUR CORNER REGION...GENERATING AN INCREASING NEGATIVE TILT...AS SECONDARY UPPER LOW OVER EASTERN MT...CLOSING OFF AND BECMG STNRY. UPDATED 18Z SOUNDING AT SHV SHOWING WEAK MID LVL CAPPING...BENEATH A STEEP LAPSE RATE...AND LOW LVL HELICITY OF NEARLY 400 SFC TEMPS WARMED TO NEAR 90 ACROSS MUCH OF THE AREA...YIELDING CAPES BTWN 3500 AND 4000 J/KG. LOW LVL JET OF 35 TO 40 KTS MAY INCREASE SLIGHTLY AFTER SUNSET. LINE OF CONVECTION FORMATION MOVG INTO DFW METRO AREA...AND WILL SHIFT INTO RED RIVER VALLEY...HENCE THE LIKELY POPS OVER NW CWA. SCATTERED TSTMS EAST OF TX HILL COUNTRY EXPECTED TO PROPAGATE INTO HIGHLY UNSTABLE AIR ACROSS EAST TX. SOME STORM ROTATION IS NOTED...CURRENT TRENDS SUGGEST ISOLD STORMS MAY REACH SVR LIMITS. FOR NOW...WILL MENTION TSTMS WITH GUSTY WINDS IN FCST. REMAINDER OF WKND WILL SEE A SERIES OF SHORT WAVES RIDING JET STREAM AROUND BASE OF LOW...THUS PATTERN OF SCT POPS NW CWA AND LITTLE ACTIVITY SE CWA...MAY HOLD FROM END OF WKND TO MID WEEK. A FAST MOVING COLD FRONT SHOULD BRING ABOUT STRONG CONVECTION LATE WED...WITH COOLER TEMPS AND CLEARING SKIES TOWARDS END OF EXTENDED PERIOD./VII/. && .AVIATION... CONVECTION HAVING A DIFFICULT TIME GETTING ORGANIZED SO FAR THIS AFTERNOON. THE FAVORED AREA HAS BEEN NEAR THE TXK TERMINAL THUS FAR WITH CONVECTION REMAINING WIDELY SCATTERED AT BEST ELSEWHERE. STILL DEALING WITH A VERY UNSTABLE ATMOSPHERE HOWEVER...WITH THE ONLY THING MISSING BEING A TRIGGER. THAT APPEARS TO BE COMING FROM THE WEST IN THE FORM OF A STRONG TROUGH OF LOW PRESSURE TAKING ON A NEGATIVE TILT. LINEAR CONVECTION TO THE WEST OF THE I-35 CORRIDOR THIS AFTERNOON WILL LIKELY MOVE EASTWARD THIS AFTERNOON INTO TONIGHT WITH CONVECTION EXPECTED TO INCREASE ACROSS THE NE TX TERMINALS AS WELL AS THE TXK/SHV TERMINALS. FOR THIS REASON...HAVE TEMPO TSRA GOING FOR MOST LOCATIONS THIS AFTERNOON THROUGH THIS EVENING AND CARRIED VCTS OR CB THROUGH MUCH OF THE OVERNIGHT. EXPECTING PREVAILING MVFR CEILINGS TOWARDS SUNRISE SATURDAY MORNING WITH SOME CONVECTION LIKELY STILL GOING ON ACROSS THE REGION. KEPT PREVAILING MVFR CEILINGS THROUGH THE NOON HOUR SATURDAY. /13/ && .PRELIMINARY POINT TEMPS/POPS... SHV 74 89 73 89 71 / 40 30 30 20 20 MLU 73 90 72 89 71 / 20 40 40 20 10 DEQ 71 86 73 84 68 / 60 40 40 30 20 TXK 72 88 73 88 70 / 50 40 40 30 20 ELD 73 89 72 88 69 / 40 40 40 30 20 TYR 73 89 73 88 71 / 60 30 30 20 20 GGG 74 89 73 89 71 / 50 30 30 20 20 LFK 74 92 73 90 72 / 40 20 20 20 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1152 AM CDT FRI MAY 20 2011 ARZ050-051-059>061-070>072-LAZ001>004-OKZ077-TXZ096-097-108>112- 124>126-136>138-211700- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-MCCURTAIN-RED RIVER- BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH- GREGG-HARRISON- 1152 AM CDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... MULTIPLE AREAS OF THUNDERSTORM DEVELOPMENT...WILL INCREASE ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND PORTIONS OF NORTHEAST TEXAS AND NORTHWEST LOUISIANA...ALONG AND NORTH OF INTERSTATE 20...THIS AFTERNOON. SOME OF THESE STORMS WILL BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES...ALL BEING SIGNIFICANT WEATHER CONCERNS. IN ADDITION...REPEAT STORM ACTIVITY MAY ALSO YIELD A LOCALLY HEAVY RAINFALL THREAT BY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT SEVERAL DAYS AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY RAINFALL MAY BRING A GREATER THREAT FOR FLASH FLOODING. THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH THE MIDDLE OF NEXT WEEK BUT WILL BE SOMEWHAT LOWER SUNDAY THROUGH TUESDAY. RAIN CHANCES ARE EXPECTED TO INCREASE AGAIN TOWARD THE MIDDLE OF THE WEEK AS A COLD FRONT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. ARZ073-LAZ005-006-010>014-017>022-TXZ149>153-165>167-211700- UNION AR-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON- OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE- CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- SABINE TX- 1152 AM CDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE TODAY AND THROUGH THE OVERNIGHT HOURS....ACROSS PORTIONS OF NORTHEAST TEXAS AND NORTHERN LOUISIANA...SOUTH OF INTERSTATE 20. GUSTY WINDS TO 40 MPH AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY STRONG THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE BY LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT SEVERAL DAYS AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY RAINFALL MAY BRING A THREAT FOR FLASH FLOODING. THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH THE MIDDLE OF NEXT WEEK BUT WILL BE SOMEWHAT LOWER SUNDAY THROUGH TUESDAY. RAIN CHANCES ARE EXPECTED TO INCREASE AGAIN TOWARD THE MIDDLE OF THE WEEK AS A COLD FRONT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR THIS AFTERNOON...BUT COULD POSSIBLY BE REQUIRED LATER TONIGHT. VII
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1114 AM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM HAIL PERRYTOWN 33.70N 93.53W
05/20/2011 E1.00 INCH HEMPSTEAD AR EMERGENCY MNGR
RELAYED FROM EMERGENCY MANAGEMENT
&&
04SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
206 PM CDT FRI MAY 20 2011
OKZ077-201945-
MCCURTAIN-
206 PM CDT FRI MAY 20 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BROKEN BOW...
AT 204 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES NORTH OF BROKEN BOW...OR 26
MILES WEST OF DE QUEEN...MOVING NORTHEAST AT 40 MPH.
MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
207 PM CDT FRI MAY 20 2011
ARZ060-201945-
HEMPSTEAD-
207 PM CDT FRI MAY 20 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHWEST ARKANSAS...
HEMPSTEAD...
INCLUDING THE FOLLOWING LOCATIONS...
BLEVINS AND WASHINGTON...
AT 204 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTH OF WASHINGTON...OR 10
MILES SOUTHEAST OF NASHVILLE...MOVING NORTH AT 45 MPH.
MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
428 PM CDT FRI MAY 20 2011
LAZ002-003-012-202215-
BIENVILLE-BOSSIER-WEBSTER-
428 PM CDT FRI MAY 20 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTHWEST LOUISIANA...
BOSSIER...BIENVILLE AND WEBSTER...
INCLUDING THE FOLLOWING LOCATIONS...
DIXIE INN...DOYLINE...DUBBERLY...HEFLIN...MINDEN AND SIBLEY...
AT 428 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF RINGGOLD...OR 22
MILES SOUTHEAST OF BOSSIER CITY...MOVING NORTHEAST AT 35 MPH. THIS
STORM WILL MOVE OVER LAKE BISTINEAU. IF YOU ARE ON THE LAKE...TAKE
SHELTER NOW.
PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
13The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
5 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
The National Weather Service conducted a storm survey in Red River County and concluded that damage was the result of an EF0 tornado. The tornado first touched down over a wooded area east of Manchester damaging a few trees. The tornado moved northeast crossing FM 195 where a few small trees were snapped and a few small trees and limbs. The tornado ended north of FM 195. The Maximum winds are estimated at 65-70 mph.
Hail reported on the eastern side of Longview just in Harrison County.
The National Weather Service conducted a storm survey in Harrison County and concluded that damage was the result of an EF0 tornado. The tornado first touched down over a wooded area along Young Road snapping a few small trees and limbs. The tornado crossed Hickey road and Fire Tower Road where a few trees were snapped and uprooted. The tornado tracked northeast crossing Noonday Road snapping a few trees. The tornado ended along hwy 154 west of Nesbit snapping a few trees. A video of the tornado was provided to the NWS as evidence from a storm spotter near Nesbit. The Maximum winds are estimated at 65-70 mph.
A large pine tree fell on a home northeast of Hallsville, Texas. There were no injuries reported with this event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297706, 297710, 297720, 297711, 297712, 297717, 297713, 297718.